California, 2008Strong Wind in California, November 9, 2008
November 9, 2008 · NWS VEF · 1 event in 1 county or zone
Strong winds ahead of an approaching storm system buffeted the Mojave Desert, raising areas of blowing dust. Poor visibility contributed to a 13-vehicle pileup on Interstate 40, killing four people.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds ahead of an approaching storm system buffeted the Mojave Desert, raising areas of blowing dust. Poor visibility contributed to a 13-vehicle pileup on Interstate 40, killing four people.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 9, 6:25 AM PST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 9, 6:25 AM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
625 AM PST SUN NOV 9 2008
.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS NEVADA TODAY RESULTING
IN LOCALLY STRONG WINDS WITH COOLER TEMPERATURES AND A CHANCE OF
SHOWERS OVER MUCH OF THE AREA. LIGHT SNOW ACCUMULATION IS POSSIBLE
IN THE HIGHER TERRAIN OF THE SOUTHERN GREAT BASIN. DRY NORTHWEST
FLOW WILL DEVELOP BEHIND THE STORM MONDAY AND TUESDAY WITH
TEMPERATURES REMAINING NEAR OR A LITTLE BELOW NORMAL.
&&
.UPDATE...ISOLATED THUNDERSTORMS ARE FORMING ACROSS THE CWA AS THE
UPPER LOW SHIFTS SOUTHEAST. WILL UPDATE ZONES AND GRIDS TO INCLUDE
ISOLATED CONVECTION THROUGH THE DAY.
&&
.PREV DISCUSSION 315 AM PST... SHORT TERM...PACIFIC STORM OVER
CENTRAL CALIFORNIA PROGGED TO RAPIDLY CLOSE OFF BY 18Z AND SHIFT TO
OVER OR JUST WEST OF LAS VEGAS BEFORE CONTINUING TO RAPIDLY MOVE
EAST TONIGHT WITH LOW CENTER OVER NORTHWEST ARIZONA BY 00Z MONDAY
AND THEN NORTHEAST ARIZONA BY 12Z MONDAY. AS SYSTEM SHIFTS ACROSS
THE AREA TODAY...MANY POSSIBLE TWISTS MAY BE EXPERIENCED RESULTING
IN A FAIRLY LOW CONFIDENCE IN THE OVERALL FORECAST DURING THE NEXT
24 HOURS. FIRST CONCERN IS WINDS. CURRENT WIND ADVISORIES...SEE
CURRENT STATEMENTS...LOOK GOOD. WINDS BEGINNING TO INCREASE ACROSS
THE SOUTHEAST CALIFORNIA DESERTS AND SHOULD CONTINUE THROUGH MUCH OF
THE DAY WITH INCREASED SURFACE PRESSURE GRADIENTS/700-850MB FLOW
ENHANCING GUSTS. NORTH WINDS TO FORM OVER THE WESTERN PORTION OF
SOUTHERN NEVADA AND MUCH OF INYO COUNTY TODAY BEHIND THE COLD
FRONT...WITH NAM GUIDANCE STILL SHOWING MUCH STRONGER WINDS THAN GFS
ESPECIALLY THE OWENS VALLEY AREA AND WILL NEED TO BE MONITORED
DURING THE DAY AS GUSTS TO NEAR HIGH WIND WARNING MAY BE SEEN. WITH
THE RAPID SHIFT OF THE LOW EAST DURING THE DAY LOOK FOR THE WINDS TO
DECREASE TO BELOW ADVISORY LEVELS BY LATE AFTERNOON/EARLY EVENING.
THE NEXT CONCERN THEN FOCUSES ON THE PRECIPITATION. LIGHT SNOW
ACCUMULATIONS HAVE LIKELY BEEN SEEN OVER THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA SO FAR THIS MORNING AND AS THE LOW SHIFTS SOUTH
WILL LIKELY CONTINUE. AT THE SAME TIME INSTABILITY MAY PRODUCE
ISOLATED CONVECTIVE SHOWERS...WHICH HAS OCCURRED OVER
CALIFORNIA...RESULTING IN A BRIEF HEAVY ACCUMULATION TO THE SOUTHERN
SIERRA...AND OVER THE SOUTHERN NEVADA MOUNTAINS THIS AFTERNOON. AT
THE SAME TIME DEPENDING ON THE FINAL TRACK OF THE CLOSED
LOW...POSSIBLE UPSLOPE CONDITIONS MAY FORM OVER THE SOUTHERN
SIERRA/SOUTHERN NEVADA MOUNTAINS WHICH ALL POINT TO POSSIBLE HEAVIER
SNOW ACCUMULATIONS THAN CURRENTLY THOUGHT. ONCE AGAIN WILL NEED TO
MONITOR THIS CLOSELY THROUGH THE DAY. AS THE LOW SHIFTS EAST TONIGHT
DRIER NORTHWEST FLOW ALOFT TO MOVE OVER THE CWA...ALTHOUGH ISOLATED
SHOWERS EXPECTED ON MONDAY OVER LINCOLN/NORTHERN MOHAVE COUNTIES. BY
TUESDAY DRYING TO HAVE MOVED OVER THE ENTIRE AREA. TEMPERATURES TO
BE BELOW NORMAL TODAY AND MONDAY BEFORE WARMING SLIGHTLY INTO
TUESDAY. HIGHER ELEVATIONS TO LIKELY WARM QUICKER AS VALLEY
INVERSIONS MAY BE TOUGH TO OVERCOME INTO THE FIRST OF THE WEEK AS A
RIDGE BUILDS OFF THE WEST COAST.
LONG TERM...NOT MUCH TO TALK ABOUT IN THE EXTENDED AS HIGH PRESSURE
REMAINS FIRMLY IN PLACE. EARLY IN THE EXTENDED WE STILL MAY DEAL
WITH A FEW CLOUDS AS THEY RIDE UP AND OVER THE RIDGE AND COULD
POSSIBLY BE THICK ENOUGH TO BRING PARTLY CLOUDY SKIES TO THE EASTERN
HALF OF THE CWA. WITH THE HIGH CENTER OVER THE GREAT BASIN...WINDS
ARE EXPECTED TO BE LIGHT. THIS COULD HELP TRAP COOLER AIR IN THE
VALLEY LOCATIONS AND LIMIT SURFACE HEATING. OTHERWISE STILL LOOKING
FOR TEMPERATURES TO BE SEVERAL DEGREES ABOVE NORMAL THROUGH THE
EXTENDED.
&&
.AVIATION...FOR MCCARRAN...AN AREA OF LOW PRESSURE WILL APPROACH
SOUTHERN NEVADA TODAY BRINGING INCREASING WINDS AND CLOUD COVER.
WINDS WILL CONTINUE TO INCREASE OUT OF THE SOUTHWEST THIS MORNING
AND BECOME 10-20KTS WITH GUSTS AROUND 30KTS BETWEEN 16Z-20Z. WINDS
WILL DIMINISH AROUND 21Z AND BECOME NORTHWEST AROUND 10KTS. CIGS
WILL ALSO LOWER DURING THE DAY AND DROP TO AROUND 10KFT BY MID
MORNING. THERE WILL ALSO BE ISOLATED SHOWERS THIS AFTERNOON WHICH
COULD LOWER CIGS TO AROUND 7-8KFT IN LAS VEGAS. IMPROVING CONDITIONS
EXPECTED TONIGHT AND MONDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LOW PRESSURE WILL MOVE INTO SOUTHERN NEVADA THIS
AFTERNOON BRINGING LOWERING CIGS ALONG WITH A CHANCE OF SHOWERS.
SOUTHWEST WINDS WILL INCREASE THIS MORNING AHEAD OF A COLD FRONT
INTO THE 20-30KT RANGE WITH GUSTS AROUND 40KTS...MAINLY OVER SAN
BERNARDINO COUNTY. BLOWING SAND/DUST WILL ALSO BE A CONCERN ACROSS
THE AREA. BEHIND THE COLD FRONT WINDS WILL BECOME NORTHWEST AROUND
10-20KTS. CIGS WILL LOWER TO AROUND 8-10KFT...BUT LOWER TO AROUND
6-8KFT IN THE VICINITY OF ANY SHOWERS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR NVZ014-017.
AZ...NONE.
CA...WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ522-524>526.
WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ520-523.
&&
JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Nov 9, 3:32 AM PST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 AM PST SUN NOV 9 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-100000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
332 AM PST SUN NOV 9 2008 /432 AM MST SUN NOV 9 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM WILL MOVE ACROSS THE AREA TODAY BRINGING GUSTY
WINDS TO MUCH OF THE AREA...SCATTERED RAIN AND SNOW SHOWERS...AND
COOLER TEMPERATURES. VARIOUS WIND ADVISORIES ARE IN EFFECT.
ALTHOUGH ONLY LIGHT SNOW ACCUMULATIONS ARE EXPECTED OVER THE
HIGHER ELEVATIONS...BRIEF HEAVY SNOW SHOWERS MAY BE SEEN
RESULTING IN LOCALLY HIGHER AMOUNTS. THIS STORM IS EXPECTED TO
SHIFT EAST TONIGHT WITH IMPROVING CONDITIONS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DRIER NORTHWEST FLOW OVER THE AREA ON MONDAY WILL CONFINE ISOLATED
SHOWERS TO LINCOLN AND MOHAVE COUNTIES BEFORE FURTHER DRYING
TAKES PLACE TUESDAY THROUGH SATURDAY AS A RIDGE OF HIGH PRESSURE
BUILDS OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY CONDITIONS WHICH MEET SPOTTER
GUIDELINES.
Strong Wind, Western Mojave Desert
- When
- November 9, 7:50 AM PST to 9:50 AM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Deaths
- 0 direct, 4 indirect
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A 13-vehicle pileup occurred on Interstate 40 near Newberry Springs, killing four people (indirect fatalities). The Barstow-Daggett airport, located about 15 miles west of the crash site, measured a peak wind gust of 53 mph approximately 30 minutes before the crash occurred. Visibility was reported to be poor due to blowing dust at the time of the crash.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, November 9 to 10, 2008$80,000 · 4 events
- Lake-Effect Snow in Ohio, November 9 to 10, 2008$60,000 · 2 events
- Lake-Effect Snow in Pennsylvania, November 9 to 10, 2008$60,000 · 2 events
- High Wind in California, November 9, 200863 kt wind · 4 events
- Lake-Effect Snow in Michigan, November 9 to 10, 20083 events
- Hail in Arizona, November 9, 20080.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135072.